High Wind, Perkins
- When
- March 4, 2:00 PM MST to 4:00 PM MST
- Where
- Perkins forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.491, -102.476 (the zone’s center; the record gives no point)
Strong winds developed behind a cold front during the afternoon hours. A few wind gusts over 60 mph were recorded across parts of the northwestern and west central South Dakota plains.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Strong winds developed behind a cold front during the afternoon hours. A few wind gusts over 60 mph were recorded across parts of the northwestern and west central South Dakota plains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Mar 4, 10:23 AM MST, 3 hours 37 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1023 AM MST Wed Mar 4 2020 .DISCUSSION...(Today Through Tuesday) Issued at 232 AM MST Wed Mar 4 2020 09z surface analysis had lee trough from central MT into central WY. Mostly clear skies over the CWA. Water vapour had next system of interest over southwest Canada. Today/tonight, southwest Canada shortwave moves southeast creating low pressure over southern Canada that will drag a cold front through the CWA tonight. Ahead of the wave, steep low-level lapse rates present. Combination of daytime insolation and approaching shortwave/front will be sufficient for showery precipitation this afternoon/evening, especially over the northwest. A bit of SBCAPE forecast, so wouldn't be surprised to see a few lightning strikes. Thermal profiles suggest minor snow accumulations possible over the highest Black Hills. Boundary layer winds increase to 30-40kts by afternoon/evening. Bufkit momentum transfer/ensemble probabilities suggest marginal wind advisory criteria over the far northwest this afternoon and then this evening with the cold front passage. Squeeze zone just east of the Black Hills most likely to be affected as 3-6mb/3hr pressure rises move through mid-evening. Wind advisory may be needed if mixing at night is sufficient. Temperatures will be near guidance. Thursday, gradient zippy over central SD which may produce advisory winds, especially in the morning. Otherwise, decent day in store with temperatures near guidance. Friday/Saturday, upper/thermal ridge conspire to produce some lovely early March weather. Warm 95th percentile 850mb temperatures suggest record highs possible Saturday. Early Sunday, a cold front moves through with chances for precipitation. Cooler temperatures behind front will persist into early next week. && .AVIATION...(For the 18Z TAFS Through 18Z Thursday) Issued At 1023 AM MST Wed Mar 4 2020 VFR conditions will continue through most of the TAF period for the majority of the area. However, some SHRA/SHSN will develop across nern WY/nwrn SD/the Black Hills this afternoon and evening, which could bring localized MVFR/IFR conds. A few TSRA cannot be ruled out, esp. over nwrn SD. Main concern in terms of impacts is over the nrn Black Hills, where upslope snow may develop for a few hours beginning in the 00-03z time period. Additionally, as a cold front crosses the area from N-S, a brief period of SHSN/snow squalls will be possible, which could again bring locally reduced conds. Otherwise, gusty NW winds will develop across the area this aftn and especially this evening with rapidly rising pressure behind the front. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Helgeson AVIATION...Sherburn
Hazardous Weather Outlook National Weather Service Rapid City SD 424 AM MST Wed Mar 4 2020 SDZ001-002-012>014-025>027-029>032-041>044-046-047-049-072>074- 051300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Foot Hills-Rapid City-Southern Foot Hills- Southern Black Hills-Custer Co Plains-Pennington Co Plains-Haakon- Fall River-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills- 424 AM MST Wed Mar 4 2020 /524 AM CST Wed Mar 4 2020/ This Hazardous Weather Outlook is for portions of northwestern South Dakota...south central South Dakota...southwestern South Dakota...and the Black Hills of South Dakota. .DAY ONE...Today and Tonight The grassland fire danger index will reach the high to very high category today across the western and south-central South Dakota plains. In addition, northwest winds will increase late this afternoon, with gusts of 30 to 45 mph possible through the night. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The grassland fire danger index will reach the high to very high category again on Thursday afternoon, with high to extreme fire danger possible again Friday and Saturday. Also, northwest winds will gust from 30 to 45 mph across much of the western through south-central South Dakota plains until around midday Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024-028-WYZ057-051300- Northern Black Hills-Central Black Hills-Wyoming Black Hills- 424 AM MST Wed Mar 4 2020 This Hazardous Weather Outlook is for portions of the Black Hills of South Dakota...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Snow showers are expected later this afternoon and evening for the northern and central Black Hills. Snowfall amounts should be an inch or less. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ054>056-058-071-051300- Northern Campbell-Southern Campbell-Western Crook-Weston- Northeastern Crook- 424 AM MST Wed Mar 4 2020 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity Bunkers
The national radar mosaic for the moment the first event began.
5 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, March 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875604, 875605, 875606, 875607, 875608.